Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Aberdeen, SD

July 5, 2017Dewey County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 6:54 PM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 6:54 PM MDT (00:54 UTC)
Expired
Jul 5, 2017, 7:45 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dewey County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:17 PM MDTTSTM WND GST 608 Ene Sansarc, SDLARGE BRANCHES ALONG WITH ONE TREE DOWNED.
Jul 5, 7:20 PM MDTTSTM WND GST 608 Ssw Mission Ridge, SDDOOR WAS BLOWN OFF AN OUTBUILDING BY ESTIMATED SIXTY MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
4425 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KABR 060054
SVRABR
SDC041-117-119-060145-
/O.NEW.KABR.SV.W.0070.170706T0054Z-170706T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
754 PM CDT WED JUL 5 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sully County in central South Dakota...
  Northwestern Stanley County in central South Dakota...
  South central Dewey County in north central South Dakota...

* Until 845 PM CDT/745 PM MDT/

* At 753 PM CDT/653 PM MDT/, a severe thunderstorm was located over
  southwestern Lake Oahe, or 23 miles southeast of Eagle Butte,
  moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Public. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Sansarc, Mission Ridge and Little Bend Rec Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4471 10113 4485 10114 4495 10079 4460 10045
      4440 10105 4471 10114
TIME...MOT...LOC 0053Z 331DEG 26KT 4475 10091 

HAIL...0.75IN
WIND...70MPH
 
$$

Connelly
1 follow-up statement
733 
WWUS53 KABR 060131
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
831 PM CDT WED JUL 5 2017

SDC041-117-119-060145-
/O.CON.KABR.SV.W.0070.000000T0000Z-170706T0145Z/
Sully SD-Stanley SD-Dewey SD-
831 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR SOUTHWESTERN SULLY...NORTHWESTERN STANLEY AND
SOUTHEASTERN DEWEY COUNTIES...

At 831 PM CDT/731 PM MDT/, a severe thunderstorm was located near
Chantier Creek Recreation Area, or 19 miles northwest of Fort Pierre,
moving southeast at 30 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Public. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Sansarc, Mission Ridge and Little Bend Rec Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 10109 4478 10062 4460 10045 4440 10105
TIME...MOT...LOC 0131Z 331DEG 26KT 4451 10072 

HAIL...<.75IN
WIND...70MPH
 
$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:07 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 5, 6:07 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
707 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 707 PM CDT Wed Jul 5 2017

Updated pops/thunderstorm chances across most of the CWA with the
widespread intensification of convection.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 259 PM CDT Wed Jul 5 2017

Temperatures have easily soared into the 90s and 100s across the
region this afternoon. A couple of isolated locations across the far
eastern CWA also have heat index values right at the 100 degree mark
due to very high humidity. Expect temperatures to climb several more
degrees in the dry air across the western CWA.

The forecast challenge for the rest of the evening will be
thunderstorm chances/or lack-there-of. CAM solutions try hard to
develop isolated convection during daytime heating hours, but it is
in a very weakly forced and highly capped environment. 700 MB
temperatures west of the James Valley are progged in the 10-12 C
range. So, just kept isolated chances in the far western CWA along a
weak surface trough, and isolated chances across the far northeast
CWA where the CAP is weaker. The best shot at thunderstorms will
likely be after 6Z when shortwave energy slides across North Dakota
developing a complex that may drop southeast and clip the far
northeast CWA. This may also be enhanced by a weak LLJ nosing into
the far northeast CWA. Kept pops in through the overnight hours to
cover this potential.

Thursday will again be hot and dry with high temperatures in the 90s
across much of the region. RH values will drop into the teens and
20s out west, and northerly winds will increase into the 15 to 20
mph range. Therefore will be monitoring fire weather conditions very
closely, as we may be nearing red flag warning criteria.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 259 PM CDT Wed Jul 5 2017

With surface high pressure over the region Thursday night, decided
to go a bit cooler than SuperBlend, which is typically too warm in
these scenarios. Opted to go more towards MET/MAV guidance, but not
quite as cool as we will be starting off the evening with rather hot
temperatures from the daytime. This high will drift across the
region Friday into Saturday, which looks to keep conditions dry. In
fact, much of the extended period looks to be dry with only small
chances for precip throughout. Models show various boundaries and
weak waves moving through the region, but nothing significant to
hang your hat on or anything that would lead to higher confidence in
precipitation in any given period during the extended time frame.
Temperatures look to remain hot through the period and have
increased highs a few degrees during days of hotter 850 mb temps.
Expect plenty of 90s and 100s during the period, with unfortunately,
not a lot of precipitation. It appears the drought conditions will
only expand and get worse.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 612 PM CDT Wed Jul 5 2017

VFR conditions for all terminals. Storms are likely to impact the
KABR/KMBG terminals early in the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Jul 5, 2:04 PM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
304 PM CDT Wed Jul 5 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat indices of 95 to 105 degrees can be expected today.

An isolated thunderstorm may develop late in the afternoon or
early evening and could become strong, although the best chance
for thunderstorms will be after midnight across far northeast
South Dakota and west central Minnesota as a system tracks
southeast out of North Dakota. Stronger storms may produce large
hail or damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of breezy northerly winds, dry air, and warm
temperatures will produce high to very high fire danger for
counties along and west of the James River on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 5, 5:32 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             2 N MINA                45.47N 98.75W
07/05/2017  E0.88 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

KG
Local storm report, Jul 5, 5:34 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     1 N MINA                45.46N 98.76W
07/05/2017                   EDMUNDS            SD   NWS EMPLOYEE

            TWO TREES DOWN. WINDS ESTIMATED TO BE 60 TO
            70 MPH.

&&

KG
Local storm report, Jul 5, 5:49 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             BATH                    45.47N 98.32W
07/05/2017  E1.00 INCH       BROWN              SD   LAW ENFORCEMENT

&&

KG
Special weather statement, Jul 5, 6:31 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
731 PM CDT WED JUL 5 2017

SDZ018-037-060115-
Hand SD-Spink SD-
731 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 815 PM CDT...

At 731 PM CDT, emergency management reported a strong thunderstorm
near Burdette, or 15 miles southwest of Redfield, moving southeast at
25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cottonwood Lake and Spottswood.

LAT...LON 4476 9883 4483 9870 4464 9836 4464 9870
      4459 9871
TIME...MOT...LOC 0031Z 316DEG 22KT 4470 9871

Serr
Local storm report, Jul 5, 6:46 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             NORTHVILLE              45.16N 98.58W
07/05/2017  E0.88 INCH       SPINK              SD   FIRE DEPT/RESCUE

            6 TO 7 MINUTES OF HAIL. NICKEL SIZE. A 10
            INCH DIAMETER TREE BRANCH WAS BROKEN WITH A
            LOT OF SMALLER BRANCHES DOWN. WINDS
            ESTIMATED TO BE 50 TO 55 MPH. SOME ROOF
            DAMAGE. AT 740 HAIL WAS STILL COVERING THE
            GROUND.

&&

KG
Local storm report, Jul 5, 6:48 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 N BATH                45.49N 98.32W
07/05/2017  E1.75 INCH       BROWN              SD   PUBLIC

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:08 PM MDTSevere Thunderstorm WarningABRBrown, Spink52 min
Jul 5, 6:31 PM MDTSpecial Weather StatementABRSpink44 min
Jul 5, 6:54 PM MDTSevere Thunderstorm WarningABRSpink51 min
Jul 5, 7:02 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson21 min
Jul 5, 7:20 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully40 min
Jul 5, 7:26 PM MDTSevere Thunderstorm WarningABREdmunds19 min
Jul 5, 7:32 PM MDTSevere Thunderstorm WarningABRSpink26 min
Jul 5, 7:45 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds30 min
Jul 5, 7:57 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley48 min
Jul 5, 8:01 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall30 min
Jul 5, 8:14 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min
Jul 5, 8:27 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more78 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.